Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 69, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 10:27 AM CST for Colbert County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2004, 10:27 AM CST (16:27 UTC)
- Expired
- Dec 6, 2004, 2:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 061627
FFWHUN
ALC033-062030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 AM CST MON DEC 6 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA
* UNTIL 230 PM CST
* AT 1026 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY
RAINFALL WAS OCCURRING OVER COLBERT COUNTY. OVER AN INCH HAS
FALLEN COUNTYWIDE IN THE LAST TWO HOURS...AND ANOTHER ONE TO TWO
INCHES IS POSSIBLE...ESPECIALLY IN THE SOUTHERN AND EASTERN
PORTIONS OF THE COUNTY...THROUGH EARLY AFTERNOON.
* SOME LOCATIONS AFFECTED INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...SHEFFIELD AND
TUSCUMBIA
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3483 8743 3457 8752 3458 8816 3493 8813
3487 8798 3476 8779
$$
JE/231 follow-up statement
000
WGUS74 KHUN 061720
FFSHUN
ALC033-062030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CST MON DEC 6 2004
...A FLASH FLOOD WARNING CONTINUES FOR COLBERT COUNTY UNTIL 230 PM
CST...
AT 1120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER MAINLY THE EASTERN PART OF
COLBERT COUNTY...WITH LIGHT TO MODERATE RAIN ELSEWHERE ACROSS THE
COUNTY. RAINFALL OF ONE INCH TO ONE AND A HALF INCHES HAS FALLEN
SINCE 9 AM...WITH AN ADDITIONAL HALF TO ONE INCH ESXPECTED THROUGH
EARLY AFTERNOON. WITH NEARLY SATURATED SOILS...AND THE EARLIER
RAIN...FLASH FLOODING WILL REMAIN A THREAT.
SOME LOCATIONS AFFECTED THROUGH 230 PM CST INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...SHEFFIELD AND
TUSCUMBIA.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TUESDAY.
LAT...LON 3481 8740 3459 8750 3456 8817 3492 8813
3476 8780
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 8:40 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 6, 8:40 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 840 AM CST MON DEC 6 2004 .DISCUSSION... WARM ADVECTION PRECIP CONTINUES TO DEVELOP AND MOVE ACROSS MUCH OF THE FA THIS MORNING. SFC WARM FRONT CONTINUES TO SURGE NWD ACROSS MS WITH DPS IN THE MID 60S AS CLOSE AS TUP. WITH PRECIP STILL DEVELOPING OVER N CENTRAL MS AND MOVING NEWD TOWARDS THE AREA WILL GO AHEAD AND EXPAND THE FLOOD WATCH TO INCLUDE TODAY. THERE WAS AN AXIS OF 1 TO 2 INCH RAINFALLS THAT FELL OVERNIGHT THAT EXTENDS FROM FRANKLIN COUNTY AL INTO JACKSON COUNTY. CREEKS AND STREAMS ACROSS THESE AREAS ARE ALREADY RUNNING HIGH AND THERE IS A SIGNIFICANT AMOUNT OF PONDING OCCURRING AS WITNESSED BY DRIVE INTO WORK THIS AM. STILL APPEARS THAT PRECIP WILL BECOME MORE SCATTERED DURING THE AFTERNOON AS WARM FRONT EVENTUALLY MOVES NORTH OF THE AREA. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH NOON TUE. TN...FLOOD WATCH THROUGH NOON TUE. && JDG
Hazardous weather outlook, Dec 6, 5:03 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 503 AM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-061900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 503 AM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65. AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE. WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230 AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE VALLEY. BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST 2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS... STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE VALLEY DURING THE MORNING. SOME OF THESE STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS. DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM SYSTEM APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH TUESDAY MORNING. JDG
In the hours before
Special weather statement, Dec 6, 6:10 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 610 AM CST MON DEC 6 2004 ALZ001-002-061500- COLBERT-LAUDERDALE- 610 AM CST MON DEC 6 2004 ...A SIGNIFICANT WEATHER ALERT FOR HEAVY DOWNPOURS AND MINOR STREET FLOODING... THIS ALERT AFFECTS THE COUNTIES OF LAUDERDALE AND COLBERT IN NORTHWEST ALABAMA UNTIL 9 AM. A FLOOD WATCH REMAINS IN EFFECT AS WELL...SO BE ALERT TO POSSIBLE FLASH FLOOD WARNINGS. WEATHER SERVICE RADAR INDICATES SEVERAL CLUSTERS OF SHOWERS AND A FEW THUNDERSTORMS PRODUCING HEAVY DOWNPOURS. ONE CLUSTER WILL MOVE ACROSS WESTERN COLBERT INTO WESTERN LAUDERDALE COUNTY THROUGH 6:30 AM. ANOTHER MORE SOLID BAND OF THUNDERSTORMS WILL MOVE EAST NORTHEAST INTO FAR NORTHWEST COLBERT AND LAUDERDALE COUNTIES BETWEEN 6:30 AM AND 7:30 AM. THIS PARTICULAR AREA OF THUNDERSTORMS COULD POSE A FLOOD THREAT LATER THIS MORNING IF IT PERSISTS... WITH RAINFALL OF ONE TO TWO INCHES THROUGH 9 AM. FLASH FLOOD WARNINGS MAY BE REQUIRED IF SHOWERS AND STORMS REPEAT OVER THE SAME AREA THIS MORNING. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING PERIODS OF POOR VISIBILITY IN DOWNPOURS AND BE ALERT TO RISING WATER ON ROADS. NEVER CROSS A WATER COVERED ROAD. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 8:37 AM CST | Flash Flood Warning | HUN | Franklin | 4 hr |
| Dec 6, 12:30 PM CST | Flash Flood Warning | HUN | Franklin | 5 hr |
| Dec 6, 1:02 PM CST | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 6, 2:30 PM CST | Flash Flood Warning | HUN | Colbert | 5 hr |
| Dec 6, 5:25 PM CST | Flash Flood Warning | HUN | Franklin | 95 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.